Opinion: Parents, here are tips to save your teens from fentanyl
Opinion by Scott HadlandUpdated: Tue, 27 Dec 2022 23:30:45 GMTSource: CNNEditor's Note: Dr. Scott Hadland is a pediatrician and expert on adolescent substance use. He is the chief of adolescent mOpinion by Scott Hadland
Updated: Tue, 27 Dec 2022 23:30:45 GMT
Editor's Note: Dr. Scott Hadland is a pediatrician and expert on adolescent substance use. He is the chief of adolescent medicine at MassGeneral Hospital for Children and Harvard Medical School. Follow him on Twitter, Instagram and LinkedIn. The views expressed here are his own. Read more opinion on CNN.
Pediatricians like me aren't used to our patients dying. Most children and teens are healthy and thrive, and although some might experiment with drugs, teen overdoses are relatively uncommon. A rising threat, however, is forcing all of us -- especially parents -- to grapple with a new reality.
Just-released data from the US Centers for Disease Control and Prevention show that in 2021 more teens than ever before died of overdoses, driven by increasingly potent and dangerous drugs. Overdoses are now the third leading cause of death in US children under age 20, killing more than 1,100 teens each year -- the equivalent of a school classroom every week.
Here's what parents need to know about drug overdoses and how to prevent them.
The new CDC data paints a grim picture of how teens are overdosing. Opioids cause nine out of 10 teen deaths, and fentanyl is the most common opioid involved. In many cases, teens are dying from counterfeit prescription pills that contain fentanyl, an opioid 50 times more potent than heroin.
These fake pills are made to look like real opioid painkillers such as Percocet or OxyContin, anti-anxiety medications like Xanax or other prescription tablets. But, instead, these phony versions contain fentanyl because it is sedating, eliciting a similar effect to the real pills they mimic.
Counterfeit pills are everywhere in America. The Drug Enforcement Administration recently announced that its seizures of fake pills doubled from 2021 to 2022. When a teen buys a pill from a friend or dealer, it is now more likely than not that it will be a counterfeit and contain a lethal amount of fentanyl. Counterfeit pills now cause at least one out of every four teen overdose deaths, though this is likely an underestimate because pills found at death scenes are rarely tested.
As a pediatrician, I've seen that teens turn to pills for a range of reasons. Some try pills because they're experimenting. However, despite an all-time high in overdose deaths, rates of drug use experimentation (including opioids) among teens are at a historic low. Other teens seek out pills because they're struggling with mental health concerns -- most commonly depression, anxiety, or suicidality -- and misusing sedating medications temporarily relieves their symptoms. Some teens have untreated physical pain, leading them to use opioids. And some teens have an underlying opioid addiction. Regardless of the underlying reason for taking pills, teens are often unaware that what they're buying is a counterfeit containing fentanyl.
Parents are key to keeping teens safe. The new CDC data tells us that teens most commonly overdose at home. Tragically, two-thirds of the time, their parent or someone else is also home and the teen dies alone in a different room (e.g., their bedroom), with the potential bystander unaware that the teen is even using drugs. This may explain why most teens who die of an overdose never receive naloxone, a lifesaving overdose antidote.
So, what can parents do?
First, talk to your teen about fentanyl. Have an open dialogue, asking questions about whether they've heard about fentanyl and are aware of fake pills. Know that many drug sales happen through social media, and ask whether your teen has been approached on TikTok, Snapchat, or other platforms. Spend more time listening than lecturing. Counsel them about the risks of fentanyl but avoid fear-mongering. Teens benefit most when we empower them to make safe decisions, and commonly tune us out if we use scare tactics.
Second, be prepared. Know the signs of an overdose. Teens who overdose initially appear groggy and pale, then quickly lose consciousness and become limp. Their breathing slows or stops, and their lips and fingernails turn blue.
Know how to respond to an overdose. Call 911 immediately and give naloxone if you have it. Naloxone is an easy-to-administer spray that quickly reverses overdoses from fentanyl and other opioids. Like a fire extinguisher, naloxone is something to have on-hand, even if you hope to never have to use it. Your health care provider can prescribe naloxone, and many local health departments distribute it for free. Increasingly, schools have it on their premises, too.
Third, address any underlying risk factors your teen has. At least two out of every five teens who overdose have struggled with their mental health. Depression and anxiety have become alarmingly common in the wake of Covid-19, reaching rates of 25% and 20%, respectively, among teens. To keep teens from self-treating with illicit pills that are likely to be counterfeit, parents should talk to their child's doctor, who can help connect them to counseling and, when needed, prescribe medication. Despite the danger that illicit pills pose, anti-depressant and anti-anxiety medications prescribed by a doctor and dispensed at a pharmacy are safe and effective for teens.
Parents should also address any preexisting substance use. One-third of teens who die of an overdose have misused opioids before, and one in seven has had a prior overdose that they survived. Many already misuse other drugs or alcohol. All of these are warning signs that should be urgently addressed by a medical professional.
For teens who have an opioid addiction, evidence-based treatments are available, including safe-to-use medications that save lives. Although we aim to help most teens stop using opioids altogether, teens who do use should be counseled to never use them alone (so that someone can intervene if an overdose occurs), and to avoid mixing opioids with other sedatives like alcohol or other medications. In some locations, test strips are available to help teens understand whether their drugs contain fentanyl, which also sometimes contaminates other drugs like cocaine.
Unfortunately, I've met countless families who have struggled to get needed mental health and addiction treatment for their teen. Locating high-quality care is difficult, waitlists are common, and insurance coverage is often poor. Many families don't seek treatment because of the enormous stigma surrounding mental health and substance use.
But getting these services is possible -- and critical. As a first step, talk to your teen's doctor, whose job it is to help you navigate the treatment system. To help families and doctors find care, the US government maintains active lists of mental health and addiction treatment programs in a searchable database. Many states also have telephone hotlines. The US has a national 988 Suicide and Crisis Lifeline families can call or text. A wealth of education for parents and high-quality tools are available through the Partnership to End Addiction.
The national overdose crisis is not new. In fact, the US is now quietly surpassing a dark milestone: its millionth overdose death since the turn of the century. Sadly, as a pediatrician, I've watched as some of my patients were born during these last two decades and died young from an overdose -- their entire childhoods bookended by a public health crisis we have yet to solve.
But fentanyl is a new threat for teens, and there are key steps parents can take: Talk to teens about fentanyl, be prepared to address an overdose, and seek out mental health and addiction treatment when teens need it.